Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Pediatr. 2006 Aug;18(4):427-34.

Growth and sexual maturation in children and adolescents with attention deficit hyperactivity disorder.

Author information

  • 1Western Clinical School, Nepean Campus, University of Sydney, New South Wales, Australia. sallypoulton@dwestnet.com.au

Abstract

PURPOSE OF REVIEW:

Growth and maturation in children and adolescents with attention deficit hyperactivity disorder has been the subject of controversy for many years. The purpose of this review is to describe the course of current opinion, summarize findings that have been supported by scientific evidence and show why one widely disseminated opinion is unfounded.

RECENT FINDINGS:

Recent studies have shown reductions in expected growth in height and weight in children starting treatment with stimulant medication. With prolonged treatment of 2-3 years, growth velocities show a trend towards normalization. There is evidence from recently published data that the effect of stimulant medication on growth is closely linked to its therapeutic effect--an interpretation which has not previously been reported. Normal growth velocities have been demonstrated in untreated children with attention deficit hyperactivity disorder.

SUMMARY:

Recent findings that children with attention deficit hyperactivity disorder treated with stimulant medication grow more slowly than untreated children confirm the results of the early studies of 1972-1973. This should now focus research towards the areas that require further investigation, such as establishing the mechanism of the stimulant-associated growth attenuation, and defining in more detail the effects of stimulant medication on growth and maturation in children of different ages.

PMID:
16914999
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk